What it means
Constipation is one of the more common stomach side effects reported with GLP-1 medicines. Slower movement through the gut, eating much less food, eating less fiber and drinking less fluid can all contribute.
The NIDDK lists several self-care steps: getting enough fiber, adding it gradually so your body can adjust, being more active, and trying over-the-counter products after checking with a pharmacist or clinician. Drinking enough fluid helps fiber work.
See a clinician if constipation does not improve with self-care or lasts a long time. Seek care promptly for rectal bleeding, blood in the stool, severe or constant belly pain, vomiting or not passing gas, since these can point to something more serious, including a bowel blockage.
A simple log of bowel habits, fluids and fiber in the first weeks after a dose change can help you and your prescriber spot a pattern early.
Why it matters
Constipation is a frequent reason people struggle with GLP-1 dose increases, and it is often preventable.
Related tools
Related terms
Sources
Clinician review pending. Drafted from primary sources and waiting for sign-off by a licensed clinician (MD, DO or PharmD) before launch. Every number is checked against its source. Drug facts are re-checked quarterly, prices monthly and whenever a label changes. How we review · Report an error